Mississippi, 2003

Damaging Wind in Mississippi, July 31, 2003

July 31, 2003 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 31, 1:15 AM CST, 12 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 1:15 AM CST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 AM CDT THU JUL 31 2003

THE MAIN CHALLENGE THIS MORNING IS DEALING WITH THE PROBABILITY FOR
RAIN LATER TODAY. BOTH THE ETA AND THE GFS ARE CONSISTENT WITH NOW
KEEPING MUCH OF THE UPPER LEVEL ENERGY ASSOCIATED WITH THE UPPER
TROUGH AFFECTING THE EASTERN STATES NORTH OF THE FORECAST AREA. THIS
IS ALSO REFLECTIVE IN THE NEW MET AND MAV GUIDANCE WHICH SUGGEST 40
PERCENT AT BEST FOR TODAY. FORECAST SOUNDINGS FROM THE MESOETA PAINT
A SIMILAR PICTURE TO YESTERDAY WITH A LIMITED CAP IN PLACE UNDER THE
INFLUENCE OF A MARITIME REGIME WHILE STEERING CURRENTS REMAIN
GENERALLY OUT OF THE WEST. IN ADDITION...FORECAST TIME HEIGHTS FROM
THE GFS MUCH OF THE MARITIME MOISTURE CONFINED BELOW 700 MB. WITH
THIS SAID...WILL LIKELY LOWER POPS TO 40 PERCENT TODAY THINKING MUCH
OF THE RAIN OVER LAND WILL DEVELOP MORE IN THE AFTERNOON UNDER A
DIURNAL INFLUENCE SUPPORTED BY SEA BREEZE CONVERGENT BOUNDARIES.

PAST TODAY...THE UPPER TROUGH OVER THE EASTERN SECTIONS OF THE U.S.
SHOULD CONTINUE TO SLOWLY DEEPEN AS SUGGESTED BY NWP GUIDANCE.
HOWEVER...MUCH OF THE ENERGY ASSOCIATED WITH THIS FEATURE LOOKS TO
REMAIN PREDOMINANTLY NORTH OF THE FORECAST AREA. THE BERMUDA RIDGE
AT THE SURFACE ALSO LOOKS TO REMAIN ENTRENCHED OVER THE GULF COAST
REGION INTO THE NEW WEEK KEEPING THE FORECAST AREA UNDER A MARITIME
INFLUENCE. ALL OF THIS SUGGESTS A FAIRLY STATUS QUO FORECAST WITH
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUING WITH
TEMPERATURES HOVERING NEAR NORMAL LEVELS.

PRELIM NUMBERS...

MCB 92/72/92/72 4231  BTR 92/74/92/74 4231
MSY 91/77/91/76 4231  GPT 90/74/90/74 4231

.NEW...NONE
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, Jul 31, 9:55 AM CST, 3 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1055 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL REMAIN BELOW SEVERE LEVELS THIS
AFTERNOON AND EVENING BUT WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL AND WIND GUSTS 30 TO 40 MPH.
MOVEMENT OF THE STORMS WILL BE TO THE NORTHEAST AND EAST AT 10 TO 15
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

24

The radar

The Mobile radar (KMOB), 85 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 31, 1:30 PM CST
Where
Harrison County, Orange Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
BROADCAST MEDIA
Coordinates
30.433, -89.083

Thunderstorm winds caused roof damage to two buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372719.